, Volume 11, Issue 5, pp 345-353

NSAIDs and the gastrointestinal tract

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

NSAIDs incur significant gastrointestinal (GI) side effects. The complication risk increases with history of peptic ulcer or older age. Helicobacter pylori infection and cardioprotective aspirin have independent and additive risks in the presence of NSAID use. NSAID enteropathy is increasingly recognized. Cardiovascular and GI risk stratification and H. pylori infection testing should be done before initiating NSAIDs. An NSAID combined with a proton pump inhibitor (PPI) is comparable to cyclooxygenase (COX)-2 inhibitors for gastroprotection, but for high-risk patients, COX-2 plus PPI should be considered. Aspirin and COX-2 inhibitors are associated with reduced colon adenoma risk, but higher dose and longer duration of treatment with aspirin appears effective. Hence, patients at high risk of colorectal cancer (with significant family or personal history of premalignant adenoma) must be identified, and cardiovascular and GI risk must be assessed before using these agents as chemopreventive drugs.